Heavy Snow, Dallas
- When
- December 29, 6:00 AM CST to 5:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
A shortwave trough ejected east out of the base of a longwave western US trough, lifting across the southern plains and into Iowa. Strong frontogenesis led to a band of heavy snow on the leading edge of the system on the morning of the 29th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave trough ejected east out of the base of a longwave western US trough, lifting across the southern plains and into Iowa. Strong frontogenesis led to a band of heavy snow on the leading edge of the system on the morning of the 29th. A secondary surge of moisture lifted into the area later in the day thanks to a strong 70 knot low level jet. Precipitation began initially as sleet and freezing rain across southern Iowa with a deep warm inversion above the surface, but by midday precipitation transitioned over to all snow. Snow rates exceeded 1+ inches per hour at times through the afternoon and early evening before tapering off later that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 29, 5:32 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 532 AM CST Tue Dec 29 2020 .DISCUSSION.../Today through Monday/ Issued at 418 AM CST Tue Dec 29 2020 A strong region of frontogenesis/theta-e advection has led to the development of a leading band of snow over east central Nebraska and moving into far southwest Iowa. This band will lift northeast through the remainder of the morning and will help saturate the dry profiles below 9 kft and eventually will lead to some accumulating snow and slick conditions this morning. A stronger and deeper surge of moisture is lifting north from the Gulf of Mexico. An area of convective precipitation has developed over southeast Kansas and northern Oklahoma as a result. This moisture will race north this morning as the low level jet increases to near 70 kts. This moisture will reach southern Iowa by late morning and the Des Moines metro by early to mid afternoon and Waterloo by mid to late afternoon. The combination of strong theta-e advection and strong speed convergence ahead of the low level jet max in addition to steepening mid-level lapse rates, could all result in convective snow over parts of central Iowa. Southern Iowa will have a switch over to sleet and freezing rain as the arrival of the warm nose aloft. Due to the potential impacts of the wintry mix, have added the remaining 3 counties over the south to the Winter Storm Warning where 1 to 4 inches of snow, 0.1 to 0.2 tenths of ice and one quarter inch of sleet are all possible. A very heavy band of snow may occur just north of the warm nose and closest to the convective elements. Could have a period of thunder snow in this area which could also increase snow amounts. At this time, a several hour period of 1 to 2 inch snowfall rates are expected to occur mainly between the Highway 20 and Interstate 80 corridor and generally along and east of Interstate 35. Lesser snow amounts are expected over northern Iowa but still in the 2 to 5 inch range. Finally southeast wind of 15 to 20 mph with higher gusts will cause some blowing and drifting of snow. At this time, significant travel impacts over the Des Moines metro are expected from 2-6 pm. Overnight, mid-level drying with the passage of an upper level short wave may lead to a loss of ice introduction over central and northern Iowa which would switch the precipitation type to freezing drizzle. Some ice accumulations could occur and further complicate travel. High pressure will arrive on Wednesday and will bring some sunshine to the state. Temperatures will remain cool with highs in the 20s central and north to the low 30s southeast. Thursday will be a bit cooler but still dry. Another significant winter storm may impact Iowa by New Years Day as an upper low lifts north and will bring another surge of Gulf moisture with it. This system may bring another band of moderate or higher snowfall along with a wintry mix or period of icing. Won't get too specific with this system this morning with the current ongoing situation to focus on plus these closed upper low system's tracks are difficult to nail down the exact path even 2 to 3 days out. That said, this does look like another significant travel impact system with headlines expected. Beyond New Years Day, a warming trend is expected with a period of above freezing temperatures likely along with mostly dry weather into early next week. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 530 AM CST Tue Dec 29 2020 Conditions will quickly deteriorate this morning and into the afternoon as a winter storm moves into Iowa. A prolonged period of IFR or lower conditions are expected during there period as snow impacts northern Iowa and a wintry mix across the south. The precipitation will gradually end towards 06z and cigs may begin to improve towards the very end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 9 AM this morning to 6 AM CST Wednesday for IAZ017-025>028-034>039-044>050-057>062-070>075- 081>086-092>097. Winter Weather Advisory from 9 AM this morning to 6 AM CST Wednesday for IAZ004>007-015-016-023-024-033. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 452 AM CST Tue Dec 29 2020 IAZ017-025>028-034>039-044>050-057>062-070>073-301100- Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren- 452 AM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An impactful winter storm is expected to move through Iowa today and tonight. Moderate to heavy snows will occur over much of central to northern Iowa followed by periods of wintry mix including light freezing rain this evening. A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional snow is expected late Thursday night into the day on Friday. Details on accumulation will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snow reports are always appreciated. IAZ004>007-015-016-023-024-033-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Sac- 452 AM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An impactful winter storm is expected to move through Iowa today and tonight. Moderate snow will occur over much of northern Iowa followed by a light wintry mix this evening. A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional snow is expected late Thursday night into the day on Friday. Details on accumulation will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snow reports are always appreciated. IAZ074-075-081>086-092>097-301100- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 452 AM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An impactful winter storm is expected to move through Iowa today and tonight. Moderate snow will occur over much of southern Iowa followed by periods of wintry mix including freezing rain this evening. A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional snow is expected late Thursday night into the day on Friday. Details on accumulation will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however snow reports are always appreciated.
The national radar mosaic for the moment the first event began.
15 heavy snow, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931991, 932009, 932010, 932011, 932012, 932013, 932014, 933614, 933617, 931990, 932005, 932006, 932007, 933618, 932008, 933607.